Texas, 2016

Heat in Texas, July 24, 2016

July 24, 2016 · NWS SHV · 21 events in 21 counties and zones

A strong ridge of high pressure aloft set up across the Southern Plains and Lower Mississippi Valley resulting in hot daytime temperatures in the mid 90s to near 100 degrees. resulting in late morning and afternoon heat index values near or above 105 degrees.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong ridge of high pressure aloft set up across the Southern Plains and Lower Mississippi Valley resulting in hot daytime temperatures in the mid 90s to near 100 degrees. Dewpoint temperatures were in the middle 70s across the region as well...resulting in late morning and afternoon heat index values near or above 105 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 24, 5:54 AM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 24, 5:54 AM CST, 3 hours 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
654 AM CDT SUN JUL 24 2016

.AVIATION...
Mostly VFR conditions will continue through the 24/12Z TAF period.
Areas of AC/cirrus will continue to develop this morning over the
region as a weak upper level trough drifts SW into Srn AR/N LA
today. Brief low MVFR cigs may develop through 15Z over Deep E
TX/Cntrl LA...with the diurnal cu field expected to develop again
areawide by midday. Already seeing the development of isolated
convection over NE LA/Wrn MS about 40NM SE of MLU...with sct
convection expected to develop farther N across Scntrl AR/Ncntrl
LA by 18Z near the upper trough. Have continued mention of VCTS by
midday for the ELD/MLU terminals...with this convection expected
to expand/shift SW again into SW AR/NW LA by mid to late afternoon
affecting the TXK/SHV terminals after 20Z. The E TX terminals
could be affected by this convection by/after 00Z Monday...before
diminishing late. Gusty winds in excess of 35kts...low MVFR
cigs...reduced VSBYS and svr turbulence will be possible this
afternoon/evening in/near the convection. Should see elevated cigs
in convective debris linger over the region overnight...although
additional convection may redevelop late over portions of Wrn
LA/adjacent E TX near the trough itself as it continues to slowly
drift WSW. Have added VCSH for SHV late in the period...with the
convection expected to expand/shift W into E TX just after the end
of the TAF period. Light W winds this morning will become Lt/Vrb
this afternoon once the convection develops. Lt/vrb or Lt SE winds
are expected after 00Z. /15/

&&

.PREV DISCUSSION... /issued 524 AM CDT SUN JUL 24 2016/

DISCUSSION...
Calm or a light South wind is keeping station on muggy Gulf air.
Models mix out over parts of I-30, but this is where highest
readings are going to be located this afternoon and result is
still around 105 on heat index readings. We have the entire Four
State Area in today's heat advisory from 10am through 7pm.
Yesterday we even had some excessive readings in the wake of
rainfall at a few sites. Weak surface high will keep to our NE and
keep the upper ridge to our West. This will keep the disturbances
pulsing overhead and afternoon rain coverage on the increase
through Monday. The chance for mid to late day Thunderstorms will
linger for much of the coming work week. Hopefully we can see some
closer to normal readings and less advisory area as a result. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  96  77  92  76 /  40  30  60  30
MLU  94  76  92  75 /  60  30  60  20
DEQ  98  76  93  74 /  30  30  50  20
TXK  96  76  92  75 /  40  30  50  20
ELD  95  76  91  75 /  60  30  60  20
TYR  99  78  92  76 /  20  20  60  30
GGG  98  77  91  75 /  30  30  60  30
LFK  98  77  92  74 /  30  30  60  30

&&

.SHV Watches/Warnings/Advisories...
AR...Heat Advisory from 10 AM this morning to 7 PM CDT this evening
     for ARZ050-051-059>061-070>073.

LA...Heat Advisory from 10 AM this morning to 7 PM CDT this evening
     for LAZ001>006-010>014-017>022.

OK...Heat Advisory from 10 AM this morning to 7 PM CDT this evening
     for OKZ077.

TX...Heat Advisory from 10 AM this morning to 7 PM CDT this evening
     for TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

15
Hazardous weather outlook, Jul 24, 5:11 AM CST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
611 AM CDT SUN JUL 24 2016

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-251115-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
611 AM CDT SUN JUL 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN ARKANSAS...FOR
NORTHERN LOUISIANA...FOR EASTERN TEXAS AND SOUTHEAST OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT...

HIGH TEMPERATURES IN THE MID TO UPPER 90S WITH THE HIGH HUMIDITY
WILL YEILD HEAT INDEX READINGS AROUND 105 FOR ALL OF THE AREA WITH
A HEAT ADVISORY IN PLACE ONCE AGAIN. FOR THOSE OUTSIDE THIS
AFTERNOON...DRINK PLENTY OF WATER BEFORE...DURING AND AFTER
EXPOSURE TO THE HEAT...WEAR LIGHTWEIGHT...LOOSE FITTING CLOTHING
AND TAKE FREQUENT BREAKS IN THE A C OR AT LEAST IN THE SHADE. BE
SURE TO CHECK ON THE ELDERLY AND PETS BEFORE THE HEAT OF THE DAY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON ALONG WITH LOCALLY GUSTY WINDS AND BRIEF HEAVY RAINFALL
WILL BE POSSIBLE IN THE STRONGER STORMS DIMINISHING THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL FURTHER INCREASE IN
COVERAGE FOR MONDAY...AS HEAT INDEX READINGS REMAIN NEAR 105
DEGREES. THE UPPER LEVEL DISTURBANCE CONTINUES TO DRIFT WEST INTO
EAST TEXAS...RESULTING IN BENEFICIAL RAIN AND COOLER TEMPERATURES
AREA WIDE AND LINGERING INTO THE NEW WEEK. LOCALLY GUSTY WINDS AND
BRIEF HEAVY RAINFALL WILL REMAIN POSSIBLE IN THE STRONGER STORMS.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN
POSSIBLE AREAWIDE THROUGH THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...SHOULD NOT BE NEEDED THROUGH TONIGHT.

24

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 heat. Local standard time, as filed.

Heat, Angelina

When
July 24, 9:00 AM CST to 6:00 PM CST
Where
Angelina forecast zone
Reported by
ASOS
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

Heat, Bowie

When
July 24, 9:00 AM CST to 6:00 PM CST
Where
Bowie forecast zone
Reported by
ASOS
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

Heat, Camp

When
July 24, 9:00 AM CST to 6:00 PM CST
Where
Camp forecast zone
Reported by
ASOS
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Heat, Cass

When
July 24, 9:00 AM CST to 6:00 PM CST
Where
Cass forecast zone
Reported by
ASOS
Coordinates
33.078, -94.344 (the zone’s center; the record gives no point)

Heat, Cherokee

When
July 24, 9:00 AM CST to 6:00 PM CST
Where
Cherokee forecast zone
Reported by
ASOS
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

Heat, Franklin

When
July 24, 9:00 AM CST to 6:00 PM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Heat, Gregg

When
July 24, 9:00 AM CST to 6:00 PM CST
Where
Gregg forecast zone
Reported by
ASOS
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

Heat, Harrison

When
July 24, 9:00 AM CST to 6:00 PM CST
Where
Harrison forecast zone
Reported by
ASOS
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

Heat, Marion

When
July 24, 9:00 AM CST to 6:00 PM CST
Where
Marion forecast zone
Reported by
ASOS
Coordinates
32.798, -94.357 (the zone’s center; the record gives no point)

Heat, Morris

When
July 24, 9:00 AM CST to 6:00 PM CST
Where
Morris forecast zone
Reported by
ASOS
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Heat, Nacogdoches

When
July 24, 9:00 AM CST to 6:00 PM CST
Where
Nacogdoches forecast zone
Reported by
ASOS
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Heat, Panola

When
July 24, 9:00 AM CST to 6:00 PM CST
Where
Panola forecast zone
Reported by
ASOS
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

Heat, Red River

When
July 24, 9:00 AM CST to 6:00 PM CST
Where
Red River forecast zone
Reported by
ASOS
Coordinates
33.621, -95.050 (the zone’s center; the record gives no point)

Heat, Rusk

When
July 24, 9:00 AM CST to 6:00 PM CST
Where
Rusk forecast zone
Reported by
ASOS
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

Heat, Sabine

When
July 24, 9:00 AM CST to 6:00 PM CST
Where
Sabine forecast zone
Reported by
ASOS
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

Heat, San Augustine

When
July 24, 9:00 AM CST to 6:00 PM CST
Where
San Augustine forecast zone
Reported by
ASOS
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Heat, Shelby

When
July 24, 9:00 AM CST to 6:00 PM CST
Where
Shelby forecast zone
Reported by
ASOS
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

Heat, Smith

When
July 24, 9:00 AM CST to 6:00 PM CST
Where
Smith forecast zone
Reported by
ASOS
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Heat, Titus

When
July 24, 9:00 AM CST to 6:00 PM CST
Where
Titus forecast zone
Reported by
ASOS
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Heat, Upshur

When
July 24, 9:00 AM CST to 6:00 PM CST
Where
Upshur forecast zone
Reported by
ASOS
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

Heat, Wood

When
July 24, 9:00 AM CST to 6:00 PM CST
Where
Wood forecast zone
Reported by
ASOS
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648806, 648807, 648808, 648809, 648810, 648811, 648812, 648813, 648814, 648815, 648816, 648817, 648818, 648819, 648820, 648821, 648822, 648823, 648824, 648825, 648826.